store
finder
weekly
flyer

Treating drug allergies

Most drug allergies respond well to treatment. Proper treatment combined with stopping the "culprit" medication can help most people to start to recover from a mild-to-moderate medication allergy reaction in 48 to 72 hours.

The first step in treating a drug allergy is stopping and avoiding the allergy-causing medication and other related medications. Mild allergy symptoms (rash, itching and mild hives) may be relieved with antihistamines such as diphenhydramine or chlorpheniramine, and topical corticosteroids may also be recommended ("topical" means "applied to a specific area of the skin"). If asthma-like symptoms such as cough and/or wheezing are present, your doctor may prescribe an inhaler that opens up the airways to make breathing easier.

After consulting your doctor about medication treatment, you can help speed your recovery from mild reactions (such as hives or skin reactions) with non-medication techniques such as:

  • taking cool showers or applying cold compresses
  • wearing loose clothing that doesn’t irritate your skin
  • applying calamine lotion to your skin
  • getting plenty of rest and good nutrition until your body recovers from the reaction

Severe allergy symptoms (such as anaphylaxis – see "Types of drug allergy") may require immediate medical attention in a hospital and medications to quickly reverse the chain of events involved in the reaction. This treatment may involve:

  • antihistamines such as diphenhydramine or cetirizine
  • corticosteroids given orally
    (e.g., prednisone)
    or by intravenous injection (e.g., methylprednisolone)
  • epinephrine given by intravenous or intramuscular injection or by inhalation
  • continued therapy and observation in a hospital, for severe reactions
  • salbutamol given by inhalation

Seeking medical attention immediately upon experiencing symptoms improves the chances of successful treatment for a severe drug allergy.

Call your doctor or pharmacist if you are taking a medication and develop symptoms that might suggest a drug allergy. If you have difficulty breathing or develop other symptoms of anaphylaxis (see "Types of drug allergy"), call 9-1-1 and speak with emergency personnel.

If you have been diagnosed with a drug allergy, follow up with your doctor after the diagnosis. Your doctor and pharmacist might recommend a different dose for your medication, or another type of medication entirely, in addition to a MedicAlert bracelet.

All material copyright MediResource Inc. 1996 – 2017. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/healthfeature/gethealthfeature/Drug-Allergies

Share this page

Share with your friends










Submit